This is a hugely important tip, although it requires “nurse talk” when we get down to our bodily systems and inner workings.
There has been a lot of talk about “opioid-induced constipation” on TV lately. It seemed to start at the last Superbowl with a commercial of a guy looking plaintively at various people who seem to have no trouble with their bowels.
This might seem at first not to have anything to do with the average person. After all, most of us think of opioids as serious drugs, either misused in the current drug crisis or for people who take them for years for severe pain.
But opioids of all strengths are used for pain management for lots of different reasons. If you have a wisdom tooth extracted, a dentist may prescribe Percocet for a couple of days. Or recovery from a broken bone may require a few days of diazepam. My sinus surgery last spring necessitated a heavy dose of dilaudid for four days as other medications didn’t control my pain.
One thing that all of these drugs, at any dose, have in common is the tendency to cause constipation. This can quickly become severe and may cause impaction, which often results in worse pain than the initial cause.
The TV ads tout a prescription medication for treating opioid-induced constipation. But the best way to deal with this issue is to avoid it in the first place.
It is very important to take a stool softener, such as Colase or Dulcolax whenever you take even a single dose of a narcotic. These stool softeners are available over the counter and should be purchased at the same time your pain medication is picked up at the pharmacy.
Some doctors realize the benefits of using a stool softener and write it on their prescription for pain medication to remind the pharmacist of this essential pill.
But don’t rely on your doctor or pharmacist to remember for you. Make sure you have some on hand when you have any procedure or symptom that requires a prescription pain medication.
You will not regret it!